Melatonin Doesn't Curb Delirium After Surgery
Latest MedicineNet News
TUESDAY, Sept. 2, 2014 (HealthDay News) -- Melatonin supplements did not reduce delirium in seniors who had surgery for hip fractures, a new study found.
Many older hospital patients experience the sudden, severe confusion known as delirium due to disruption of their normal sleep-wake cycle. A lack of the hormone melatonin may be one factor that contributes to delirium, but there has been little research into whether melatonin supplements would benefit these patients.
This study included 378 patients, average age 84, who had hip fracture surgery. About half the patients were given melatonin supplements while the others received a placebo.
"We observed no effect of melatonin on the incidence of delirium," Dr. Annemarieke de Jonghe, of the University of Amsterdam in the Netherlands, and colleagues wrote.
They also found that the average duration of delirium was the same for both groups of patients. However, it appeared that those who took the melatonin supplements were less likely to have delirium that lasted more than two days.
"These results indicate that, for vulnerable elderly patients with hip fracture, melatonin is not effective in preventing postoperative delirium," the researchers concluded.
The study was published Sept 2 in the Canadian Medical Association Journal.
The researchers called for further research into the use of melatonin in other groups of patients, including those in intensive care units.
-- Robert Preidt
SOURCE: Canadian Medical Association Journal, news release, Sept. 2, 2014
- Allergic Skin Disorders
- Bacterial Skin Diseases
- Bites and Infestations
- Diseases of Pigment
- Fungal Skin Diseases
- Medical Anatomy and Illustrations
- Noncancerous, Precancerous & Cancerous Tumors
- Oral Health Conditions
- Papules, Scales, Plaques and Eruptions
- Scalp, Hair and Nails
- Sexually Transmitted Diseases (STDs)
- Vascular, Lymphatic and Systemic Conditions
- Viral Skin Diseases
- Additional Skin Conditions